Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Renal Problems


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 04/20/2000]
Question: What will be the effect of atherosclerosis in the afferent
artery supplying blood to the kidney?
Will renin secretion go up or down?
Will the kidney's capillairies reabsorb more or less
water/Na?

Answer: Usually this decreases the blood pressure that the kidney "sees" and results in an increase in renin and aldosterone. What effect this has sodium resorption and water is very individual.

[posted 02/11/2000]
Question: I am 26 years old being treated for hypertension since I was 21 with the use of atenolol and and hydrochlorothiazide.
I recently had a captopril challenge test,normal results. I was boarderline hypertensive since 12. After becoming pregnant I developed preclampsia, and had hypertension 195/95 for several months following delivery. During the captopril challenge I had very bad kidney pain with the IV lasix.The oral form of lasix I had taken previously for edema 80 mg did not due this.My doctor recently switched the hydrochlorothiazide to dyiazide due to edema, I am now with kidney pain it last about,15 min. after about 2 hours of taking it. It is not as bad as the IV lasix but it still hurts bilaterally and I sweat and become nauseas untill it is over. Please any info on these diuretics producing such pain. My metab.panel,24 hr urine are normal.
Is there any thing connecting this? The only other thing is sometimes I get really bad kidney pain when I have to urinate and I can't get to the toilet in time.(rarely happens)

Answer: I doubt this is the diuretic, see a nephrologist.

[posted 08/15/1999]
Question: I had acute appendicitis and had my appendix removed in June of this year. When I was in hospital emergency a CT scan was done of the abdomen and the pelvis. I have two sets of questions regarding each CT scan done. I got a copy of the radiology report and this is what it said in the findings:

CT Scan of the pelvis (without contrast).
Findings: There is a thick walled tubular structure involving the right lower quadrant adjacent to the cecum and ascending colon posterior to it. There are inflammatory changes with stranding in the fat surrounding it. No free fluid is noted. There is a question of some high density within the lumen which could possibly represent calcification. Barium is another less likely possibility. The findingss could be suggestive of appendicitis. No abcesses seen. No free fluid is noted. No other pelvic masses are noted. No significant lymph node enlargement is idenitified.
Impression: 1. Changes in the right lower quadrant with inflammatory changes and thickening of what appears to represent the appendix. These findings would suggest appendicitis.

My Question\\#1: Are these findings only talking about the appendix, since the only specific reference to the appendix in the findings area relate to the lumen? From the way it is written, it seems to me there was some uncertainty as to what the thick walled structure was. Does it make sense to you? Does it infer something other than the appendix? And why does he say thick walled? If he could identify the tubular structure to be the appendix, then why didn't he just name it as such? Isn't it easy to identify internal organs on a CT scan?


CT Scan of the abdomen:
Findings: The liver, adrenal glands, kidneys, spleen and pancreas are unremarkable with the exception of a cyst involving the mid pole of the left kidney. It measures 1.8 x 1.9 cm in size. No other upper abdominal mass or free fluid is noted. No significant lymph node enlargement is identified.
Impression: +3805337321000041" l. Left renal cyst.
2. remainder of CT scan of the abdomen in unremarkable.

Question \\# 2: Shouldn't there be more info regarding this cyst, as to what kind of cyst it is? From research I've done I've learned there are different kinds of renal cysts. So I don't know if I should worry about this or not. I don't know if it is a simple cyst containing fluid or if the cyst is a solid type. It doesn't seem clear enough to me. What do you get from the wording? Should I ask the radiologist for a more precise description? Nobody told me anything about this renal cyst, I only learned about it when I asked for a copy of all my medical records from the hospital.

I greatly appreciate your review of my situation and questions. Thank you very much.
Maureen

Answer: Question 1. This is radiology talk for your appendix and nothing but your appendix. Question 2. Renal cysts occur in 10-15% of patients and we usually ignore them unless multiple or complex. This is a normal finding in many patients and certainly would not lead to further testing.

[posted 08/13/1999]
Question: I have renal failure and no matter what I do my phosphorous level is high. I am very careful of my diet and take my phosphorous binders religiously. I also take a low dosage of synthroid. I saw that you shouldn't take synthroid and antacids. I was wondering if the synthroid could be affecting the action of the phoslo?

Thank you.

Answer: No.

Codeine in Renal Insufficiency [posted 1/11/99]
Question: I need to know how I should dose codeine in renal insufficiency. Would you have any references on that?

Answer: Goodman and Gilmans Pharmacological Basis of Therapeutics. ed. Hardman.

Chronic Renal Failure [posted 7/27/98]
Question: My father is 72 years old. He was told that he is in chronic renal failure. The doctors stated that he would be on dialysis in about two years. He is very unhappy about this and so is the rest of the family. He has a history of high blood pressure. What can we do to salvage what he has left and not have to go on dialysis? I read where amino acids could help and also limiting your protein intake. We live in Lawton, Oklahoma and resources are very limited. Money and travel is not an issue in the care of my father. We would make it some how. I just need some input into this chronic problem and maybe a solution.

Answer: Well as luck would have it, I spent a lot of time in Lawton growing up. My grandparents lived over by the old Vaska Theatre. Anyway, first ensure that there are no reversible components. That is, no back up from his prostate, no medications enhancing the problem and no blockage of the arteries supplying blood (a simple nuclear scan will do). If these are normal, there is little to be done except dialysis. You might get a second opinion from the Renal Department at the University of Oklahoma in Oklahoma City. They have an excellent department and at least you would know that there are no alternatives. Your doctor can arrange this very easily.

Renal Disease [posted 7/27/98]
Question: My mother has been diagnosed with renal failure. She has abnormally high levels of BUN and Creatine: 72 and 4.3 respectively. For several years she has been taking Procardia (30 mg) and Normodine (200 mg) to control her high blood pressure. Given the kidney problem she now has, should she continue to take those medications? I've read Pfizer's Procardia XL information sheet which describes rare cases of reversible elevations in BUN and serum creatine in patients with chronic renal insufficiency.

Answer: Usually neither of these would be an initiating factor in renal failure, but hypertension certainly can be. Also, renal artery stenosis can give this picture. She needs very good control of her blood pressure although she could stop one at a time if other drugs are substituted. I doubt you will see any difference.



Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.